Back to contents

Timing of side-effects

Some side-effects appear soon after treatment with a drug is started as the body adjusts to treatment with the new drug. Such side-effects often lessen, become manageable or go away completely after a few days, weeks or months. They are often called short-term side-effects.

Other side-effects may only appear after a number of months or even years of treatment with a drug, and these are called long-term side-effects.

Drugs sometimes cause side-effects that were not identified during the research into their development and only become clear when the drug is being taken by lots of people for a longer period. It makes good sense to tell your doctor about any unusual symptoms you develop so the cause can be investigated and you can take the most appropriate action.

Side-effects are not always something you feel. Doctors will look for the signs of some side-effects when they run blood and other tests at your HIV clinic appointments. This helps them check for any side-effects you may not even notice. It is important you attend your regular clinic appointments so you are monitored for these side-effects.

Side-effects

Published July 2013

Last reviewed July 2013

Next review July 2016

Contact NAM to find out more about the scientific research and information used to produce this booklet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.